Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Las Vegas, NV

July 24, 2020Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2020, 12:44 PM MST for Mohave County, Arizona. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2020, 12:44 PM MST (19:44 UTC)
Expired
Jul 24, 2020, 2:10 PM MST
In force
86 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 68 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WGUS55 KVEF 241944
FFWVEF
AZC015-242245-
/O.NEW.KVEF.FF.W.0010.200724T1944Z-200724T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1244 PM PDT Fri Jul 24 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northern Mohave County in northwestern Arizona...

* Until 345 PM MST.

* At 1243 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the Short Creek basin. Flash flooding is ongoing 
  or expected to begin shortly in Short Creek.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding in the Short Creek
           wash.

* Some locations that will experience flash flooding include...
  Colorado City.

This includes the following streams and drainages...
  Cottonwood Wash and Short Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3700 11293 3697 11295 3697 11313 3700 11310
      3700 11300 3700 11299

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Boothe
1 follow-up statement
826 
WGUS75 KVEF 242110
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
210 PM PDT Fri Jul 24 2020

AZC015-242120-
/O.CAN.KVEF.FF.W.0010.000000T0000Z-200724T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
210 PM MST Fri Jul 24 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat in Short Creek.

LAT...LON 3700 11293 3697 11295 3697 11313 3700 11310
      3700 11300 3700 11299

$$

Boothe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:06 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 24, 9:06 AM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
906 AM PDT Fri Jul 24 2020

.SYNOPSIS...
Storm chances continue today over Mohave County and the higher
elevations of the Sierra Nevada with dry conditions expected
elsewhere. Temps will continue to run near to below normal through
the weekend with a light breeze each day. Another potential shot
at increasing monsoon moisture will come mid to late next week.

&&

.UPDATE...Convective initiation has begun a tad earlier than
expected today along a tight north-south moisture/instability
gradient which is paralleling the the Colorado River Valley.
Thunderstorms that develop may impact Lake Mead as steering flow
will push developing convection along the boundary northeastward.
Expect lightning and gusty outflow with these thunderstorms
throughout the day. Training convection may also pose isolated risks
of flash flooding as well across all of northwest Arizona. Updated
the PoP forecast to reflect the earlier convection.

Overall, the instability is much higher across Mohave County today
compared to yesterday. That said, more substantial updrafts should
result in more intense downburst amid DCAPE values 1000-1500 j/kg.
The main difference between convection today from yesterday is lack
of nocturnal convection chances. Outside of northwest Arizona,
thunderstorm chances are below mentionable.

&&

.SHORT TERM...Today through Sunday.

Late night convection over eastern Mohave County subsided early this
morning with the last few lightning strikes exiting around 3 AM.
The now weakened shortwave will exit northeastward today taking
any supporting mid/upper level dynamics with it. Low/mid level
moisture will be shifted slightly eastward from where it was
yesterday as mid-level southwesterly flow noses in some drier
air from the west. This will leave best chances for showers and
storms today over Mohave County, east of the Colorado River Valley
as well as the higher elevations of the Sierra. Winds will come
down another five mph from yesterday with a light breeze
continuing through the weekend. As a result, wildfire danger will
become a lower concern. We will remain under dry, southwesterly
flow through the weekend as a nearly stationary mid- level trough
sits just off the north central Cali coast and ridging slowly
builds westward towards the Four Corners region. Chances for
storms will continue to trend downward on Saturday being confined
to along the Mohave County border with Yavapai and Coconino
counties and areawide dry conditions expected for Sunday. Near to
below normal temps will continue for the weekend.

.LONG TERM...Monday through next Thursday.

By early next week there is a signal from ensembles that the typical
monsoon ridge will become situated near the Four Corners,
potentially priming the pump for a moisture surge. Additionally,
Tropical Storm Hanna may be a key factor in a surge of moderate to
high-grade moisture by Wednesday or Thursday next week. Taking this
with a grain of salt at the moment, but the potential for a decent
period of thunderstorms and attending threats is increasing.

Also, with the subtropical ridge developing, temps will increase
above average once again next week.

&&

.AVIATION...For McCarran...
Light and variable winds are expected to start the period before
shifting to the southeast mid to late this morning. Similar to
yesterday, southeast winds will continue at 8-10 knots through
mid-afternoon when winds should become more southerly at similar
speeds. A few gusts to around 15-18 knots will be possible.
Storms will be possible again this afternoon to our east over the
Mormon Mesa and Peach Springs. Drainage winds will settle in this
evening at speeds of 8 knots or less. A few clouds aoa 12k feet
are possible this afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds will generally be south to southwest today at
speeds of 10 to 15 knots with gusts around 20 knots possible this
afternoon. Storms will again be possible over Mohave County and
the southern Sierra this afternoon with gusty outflows potentially
making it to KBIH, KEED and KIFP. Decreasing storm activity and
lighter winds expected after sunset. A few clouds aoa 10k feet
expected.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE/LONG TERM...Boothe
SHORT TERM...Guillet
AVIATION...Guillet

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:07 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 1:20 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 10:56 AM MSTTornado Warning Tornado observedVEFMohave34 min
Jul 24, 11:00 AM MSTAreal Flood AdvisoryVEFMohave52 min
Jul 24, 11:43 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Jul 24, 1:16 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 1:30 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 4:06 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.